Iowa, 2008Flash Flood and Flooding in Iowa, June 8 to 9, 2008
June 8 to 9, 2008 · NWS OAX · 6 events in 3 counties and zones
A cold front moved across southwest Iowa as an upper level disturbance tracked across the Dakotas. This helped touch off additional heavy rain producing thunderstorms across southwest Iowa, a few of which produced marginal severe size hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved across southwest Iowa as an upper level disturbance tracked across the Dakotas. This helped touch off additional heavy rain producing thunderstorms across southwest Iowa, a few of which produced marginal severe size hail. The rainfall, which fell on top of significant rains over the week prior, also caused additional river flooding across southwest Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 8, 10:47 AM CST, 1 hour 58 minutes earlier.
Area forecast discussion, Jun 8, 10:47 AM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1147 AM CDT SUN JUN 8 2008
.UPDATE...
CANCELLED FLASH FLOOD WATCH A LITTLE EARLY FOR PORTIONS OF EAST
CENTRAL NEBRASKA AND WEST CENTRAL IOWA. STILL SOME SHOWERS AND
ISOLATED THUNDERSTORMS OVER PARTS OF THE AREA WITH FRONT FROM
NORTHWEST IOWA THROUGH SOUTHEAST CORNER OF NEBRASKA AT 16Z.
FRONT EXPECTED TO PUSH SLOWLY EAST THIS AFTERNOON AS UPPER WAVE
MOVES INTO THE NORTHERN PLAINS.
&&
.PREV DISCUSSION... /ISSUED 452 AM CDT SUN JUN 8 2008/
DISCUSSION...
ACTIVE WEATHER NIGHT AGAIN PROHIBITED MUCH ADJUSTING TO FORECAST
BEYOND FIRST 24-48 HOURS. ISOLD SVR STORMS EARLY IN THE SHIFT
GAVE WAY TO A SEVERE BOWING LINE WHICH PRODUCED APPARENT TORNADO
DAMAGE TO PARTS OF OMAHA METRO AROUND 0730Z. WITH OUTFLOW AIDING
IN PUSHING SFC BOUNDARY INTO FAR SERN NEBR/SWRN IA BY AFTN LEFT IN
FLASH FLOOD WATCH THAT AREA THROUGH 21Z. SINCE THERE WAS A CHANCE
OUTFLOW COULD CONT TO PUSH BOUNDARY SEWD INTO AFTN DID NOT EXTEND
FLASH FLOOD WATCH THAT AREA BEYOND THEN AS HEAVIER RAIN LATE THIS
AFTN/EVENING COULD SET UP TO OUR SOUTH. HOWEVER...THAT SCENARIO IS
FAR FROM CERTAIN AND DAY SHIFT WILL NEED TO MONITOR TO SEE IF FLASH
FLOOD WATCH WOULD NEED EXTENDING. WILL STILL MENTION SEVERE/HEAVY
RAIN THREAT INTO AFTN/EVENING SERN ZONES IN HWO. OTHERWISE KEPT
FLASH FLOOD WATCH OVER SECTIONS OF THE ECNTRL/NERN ZONES TIL 17Z
DUE TO RAINS THAT FELL OVERNIGHT AND ADDITIONAL SCT SHWRS/TSTMS
THIS MORNING...ALTHOUGH SOME FURTHER TRIMMING MAY BE NEEDED THIS
MORNING. COOL FLOW FROM MESOHIGH BHND ACTIVITY HAS TAPPED COOLER
AIR TO OUR N AND THIS COULD LIMIT SOME HIGHS TO LOWER
70S...POSSIBLY COOLER IF CLOUDS WOULD MANAGE TO LINGER ALL
DAY...WHICH IS SOMEWHAT DOUBTFUL. RAISED SECTIONS OF THE FAR SERN
ZONES A BIT SINCE THEY WERE STILL IN UPPER 70S AS OF 09Z.
OTHERWISE WEAK IMPULSE ROTATING AROUND UPPER TROUGH NEAR NWRN ND
COULD TOUCH OFF A FEW LATE AFTN/EARLY EVENING TSTMS FAR NWRN ZONES
WHICH WERE INCLUDED. FELT THAT ADDITIONAL TSTMS DEVELOPMENT THIS
AFTN/EVENING SHOULD PUSH SFC AND H85 BOUNDARY S OF THE CWA BY 06Z
TNGT SO STARTED TRIMMING BACK POPS QUITE A BIT AFTER THAT TIME.
SINCE GFS AND NAM BROUGHT ANOTHER WEAK WAVE/SFC BOUNDARY INTO NERN
NEBR MON AFTN LEFT IN SMALL POPS NWRN 1/2 OF THE CWA...ALTHOUGH
MOISTURE COULD BE LIMITED. DID INCREASE HIGHS A DEG OR TWO AS
DOWNSLOPE WINDS LOOK TO PREVAIL INTO AFTN.
TUESDAY STILL APPEARS RELATIVELY QUIET AS FLAT UPPER RIDGING
SPREADS ACROSS THE CWA. MORE ACTIVE WEATHER STILL APPEARS ON
TRACK MID/LATE WEEK AS ANOTHER STRONG UPPER LOW/TROUGH DIGS INTO
THE NRN ROCKIES. AGAIN MADE LITTLE OR NO SIGNIFICANT CHANGES TO
OUT PDS.
AVIATION...
FOR TAF SITES KOFK...KOMA...KLNK THROUGH 09/06Z.
ALTHOUGH ISOLD TSTM REMAINS POSSIBLE VCNTY KOFK THRU 12Z OR SO...FELT
MAIN TSTM RISK CONTINUED AT KOMA AND KLNK THROUGH 15/16Z WITH
LINGERING SHOWERS/ISOLD TSTMS CONTINUING SVRL HOURS AFTER THAT.
ISOLD CIGS AROUND 1000 FT PREVAILED BHND MAIN TSTM CLUSTER AND
LOWER CIGS REMAIN A THREAT THIS MORNING...SPCLY IN COOLER AIR
FARTHER NW BHND SFC BOUNDARY WHICH WAS SE OF A KLNK TO KOFF LINE
AT 09Z. OUTSIDE OF OUTFLOW/WAKE TYPE NNE SFC WINDS GUSTING THIS
MORNING WOULD EXPECT NNE SFC WINDS TO RELAX AT TAF SITES THIS AFTN
BEFORE BECOMING LGT/VARIABLE TOWARD 01Z-02Z. ANY MVFR/IFR CIGS
SHOULD IMPROVE TO VFR BY 18Z AND THEN SCT OUT THIS AFTN AS MAIN
CONVECTIVE LINE IS EXPECTED SE OF TAF SITES.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR NEZ068-
088>093.
IA...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR IAZ080-090-
091.
&&
FOBERTHazardous weather outlook, Jun 8, 10:59 AM CST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1159 AM CDT SUN JUN 8 2008
IAZ043-055-056-069-079-NEZ011-012-015>018-030>034-042>045-050>053-
065>067-078-090700-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-KNOX-CEDAR-THURSTON-
ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-
COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-
LANCASTER-CASS-SALINE-
1159 AM CDT SUN JUN 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON OVER PARTS
OF EAST CENTRAL NEBRASKA AND WEST CENTRAL IOWA. SOME FLOODING
PERSISTS ALONG SEVERAL RIVERS AND STREAMS. CHECK THE LATEST FLOOD
WARNINGS OR STATEMENTS FOR DETAILS REGARDING FLOODING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MORE THUNDERSTORMS ARE EXPECTED MONDAY...TUESDAY NIGHT...AND
WEDNESDAY THROUGH THURSDAY NIGHT. STRONG OR SEVERE STORMS APPEAR
POSSIBLE...ESPECIALLY LATE WEDNESDAY AND THURSDAY.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR TONIGHT.
IAZ080-090-091-NEZ068-088>093-090700-
MONTGOMERY-FREMONT-PAGE-OTOE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-
RICHARDSON-
1159 AM CDT SUN JUN 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EARLY THIS
EVENING. A SEVERE STORM IS POSSIBLE IN EXTREME SOUTHEAST NEBRASKA.
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN WILL BE THE PRIMARY
HAZARDS. A FLASH FLOOD WATCH REMAINS IN EFFECT OVER THE AREA INTO
THIS AFTERNOON. A STATIONARY FRONT EXTENDS FROM NORTHWEST IOWA
THROUGH THE SOUTHEAST CORNER OF NEBRASKA. THIS BOUNDARY IS
EXPECTED TO BE THE MAIN FOCUS FOR THUNDERSTORMS THIS AFTERNOON.
IN ADDITION...MINOR TO MODERATE FLOODING ALONG RIVERS AND STREAMS WILL
CONTINUE FOR THOSE LOCATIONS IN FLOOD. FOR SPECIFIC DETAILS CHECK
THE LATEST FLOOD STATEMENTS. ADDITIONAL FLOODING MAY RESULT FROM
THUNDERSTORMS THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MORE THUNDERSTORMS ARE EXPECTED MONDAY...TUESDAY NIGHT...AND
WEDNESDAY THROUGH THURSDAY NIGHT. STRONG OR SEVERE STORMS ARE
POSSIBLE...ESPECIALLY LATE WEDNESDAY INTO THURSDAY.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS COULD BE NEEDED THIS AFTERNOON AND EARLY EVENING
OVER THE REGION.
FOBERT
In the hours before
Local storm report, Jun 8, 7:04 AM CST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
804 AM CDT SUN JUN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 AM FLOOD LOGAN 41.64N 95.79W
06/08/2008 HARRISON IA EMERGENCY MNGR
HIGHWAY 30 PARTIALLY UNDER WATER EAST OF LOGAN DUE TO
FLOOD WATERS OF THE BOYER RIVER. AN OUT OF SERVICE BRIDGE
IN THE VICINITY IS FLOODED.
&&
RCHERMOKLocal storm report, Jun 8, 12:29 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
129 PM CDT SUN JUN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0128 PM FLOOD HARLAN 41.65N 95.33W
06/08/2008 SHELBY IA AMATEUR RADIO
EAST NISHNABOTNA OUT OF BANKS EAST SIDE OF TOWN
&&
SKLEMMLocal storm report, Jun 8, 12:33 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
133 PM CDT SUN JUN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0128 PM FLOOD HARLAN 41.65N 95.33W
06/08/2008 SHELBY IA AMATEUR RADIO
WEST NISHNABOTNA RIVER OUT OF BANKS EAST SIDE OF TOWN
&&
SKLEMMLocal storm report, Jun 8, 12:40 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
140 PM CDT SUN JUN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0128 PM FLOOD HARLAN 41.65N 95.33W
06/08/2008 SHELBY IA AMATEUR RADIO
BAD REPORT. NO FLOODING OCCURRING.
0128 PM FLOOD HARLAN 41.65N 95.33W
06/08/2008 SHELBY IA AMATEUR RADIO
BAD REPORT. NO FLOODING
&&
MILLEREvent by event
3 flood, 2 hail, 1 flash flood. Local standard time, as filed.
Flood, Montgomery
- When
- June 8, 12:45 PM CST to June 9, 2:15 PM CST
- Where
- Montgomery County, 0.83 mi WNW of Elliott to 2.14 mi ENE of Elliott
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 41.155, -95.184
Heavy rain for the second consecutive day produced flooding along the East Nishnabotna River for the second time within a week. The River at Red Oak crested at 22.7 feet at 515 am CDT on 6/9, flood stage is 18 feet. The river was above its flood stage from around 145 pm CDT on 6/8 until 315 pm on 6/9.
The flooding affected mainly agricultural lowlands.
Hail, Page
- When
- June 8, 1:15 PM CST
- Where
- Page County, 3.8 mi SW of Bethesda
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.790, -95.150
The storms also dropped 2.1 inches of rain.
Flood, Pottawattamie
- When
- June 8, 1:30 PM CST to June 9, 5:15 AM CST
- Where
- Pottawattamie County, 0.55 mi WNW of Avoca to 2.34 mi E of Avoca
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 41.483, -95.360
Heavy rain for the second consecutive day produced flooding along the West Nishnabotna River in Pottawattamie county. The river at Hancock crested at 15.8 feet at 745 pm CDT on 6/9, flood stage is 14 feet. The river was above flood stage from around 230 pm on 6/8 until 615 am on 6/9.
The flooding affected mainly agricultural lowlands.
Hail, Page
- When
- June 8, 1:50 PM CST
- Where
- Page County, 3.49 mi N of Clarinda
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.780, -95.040
Flash Flood, Page
- When
- June 8, 2:45 PM CST to 4:00 PM CST
- Where
- Page County, 1.48 mi NNE of Hepburn to 0.57 mi NNE of Hepburn
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.870, -94.990
Rainfall of over 2 inches in an hour or so produced flash flooding across Highway 71 northeast of Hepburn. Yorktown reported 2.1 inches of rain from the storm, with similar type rainfall recorded the previous day. Yorktown is about 7 miles southwest of Hepburn.
Flood, Page
- When
- June 8, 4:45 PM CST to June 9, 4:30 AM CST
- Where
- Page County, 0.56 mi WNW of Hepburn to 3.61 mi SSE of Hepburn
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 40.852, -95.010
Two consecutive days of heavy rains caused the Nodaway River to flood in Page county for the second time within a week. At Clarinda the Nodaway River crested 20.1 feet at 1115 pm CDT on 6/8, flood stage is 19 feet. The river was above flood stage from around 545 pm on 6/8 until 530 am on 6/9. The flooding affected mainly agricultural lowlands.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in Michigan, June 8 to 10, 20084 deaths · 1 injured · $10,000 · EF1 · 33 events
- Flash Flooding and Damaging Winds in Wisconsin, June 8 to 9, 2008$406 million · 65 kt wind · 35 events
- Hail and Damaging Winds in Connecticut, June 8, 20081 death · 4 injured · $61,000 · 70 kt wind · 14 events
- Hail and Damaging Winds in Michigan, June 8, 2008$9.1 million · 74 kt wind · 87 events
- Excessive Heat in Virginia, June 8, 20081 death · 1 event
- Heat in Nevada, June 8 to 9, 20081 death · 1 event
- Flash Flooding and Flood in Iowa, June 8 to 9, 2008$147,000 · 70 kt wind · 62 events
- Flash Flooding and Flood in Illinois, June 8 to 20, 2008$1.5 million · 5 events
- Flood in Wisconsin, June 8, 2008$625,000 · 1 event
- Tornado and Damaging Winds in Florida, June 8, 20081 injured · $115,000 · EF1 · 3 events
- Hail and Damaging Winds in Kansas, June 8, 2008$59,000 · 1.75 in hail · 47 events
- Hail and Damaging Winds in Michigan, June 8, 2008$297,000 · 2 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97255, 97241, 97261, 97242, 97240, 97247.